Discussions that mention reclast

Osteoporosis board


I have just been diagnosed with osteoporosis hip & lower back. I also was dx with hypothyroid about 4 months ago. I am an 8 yr breast cancer survivor and the drugs taken to keep away cancer have now caused osteoporosis. I'm trying to find out more about RECLAST. I just had my first infusion this past Friday. The flu like symptoms were so true maybe a little worse. I woke up in my sleep with the chills so bads I couldn't keep my teeth from chattering and body shaking in almost convulsions. I just came to this site and have read a few things on here. Need to know about this DNJ I'm reading about. I have to see the dentist in the morning for a crown that fell off and the whole tooth looks like it has completely decayed and cracked in half (what is left of it). I called the dentist about 20 days ago with this and tomorrow is the first day he could get me in. Has anyone else on this board had issues with Reclast. When I got the infusion it sure brought back a lot of memories of chemo days. My onco suggested Reclast over the oral meds cause I'm so tired of having to take so many pills. I did have some problems with the admin of the IV needle. This of course is having no veins left. Would love to hear from others that can tell me more info I'm new to these last two dx's (thyroid & reclast) :confused::confused:
Fran,

I am a breast cancer survivor as well (1.5yrs) and will be getting a bone density test soon, as I just switched to Femara.

I know a little about reclast, just from reading. It DOES normally cause flu-like symptoms. You may want to tell your dentist, you had the reclast infusion: Only because, a rare but serious side effect is jaw bone breakdown (necrosis). I think I read it is important to tell your dentist, if your having work done.

Good luck.
Leea
Hello Fran, we're in the same club. BC survivor going on nine years, though I don't have any thyroid problems.

For breast cancer prevention, I was going to switch to one of the aromatase inhibitors after five years of tamoxifen, so I had my first DXA and that's when it was discovered that I already had osteoporosis in my spine and osteopenia in my hips. My onc then wanted to give me infusions of Zometa, which is the same thing as Reclast. I decided not to do it, 1) because my insurance copay was still very high, and 2) because of the ONJ (osteonecrosis of the jaw), a rare but serious side effect. I ended up taking Evista instead, and last month I added Boniva to my regimen after a DXA showed my bone density had worsened.

From what I understand, ONJ is caused by temporary or permanent loss of blood supply to the jaw. Symptoms may lie dormant for weeks or months after onset, and then manifest after a dental procedure which exposes the jaw bone, such as tooth extraction or other oral surgery. The risk of ONJ increases with repeated treatments, so it might not be too late to have your dental work done. If it's just a matter of putting a new crown on, you shouldn't have any problems anyway. But it sounds like you may need an extraction, so you have to discuss it with your dentist first. Good luck and let us know what your dentist says.